Got Questions? We've got answers from experts and parents who've been there.
Yeast infections are caused by overgrowth of a fungus called Candida. The normal pH balance of the vagina keeps this naturally occurring yeast from multiplying. But if the acidity of the vagina changes for some reason, then yeast can grow -- triggering itchiness and a thick, white discharge.
It's not uncommon to get yeast infections around your period because the pH balance of your vagina changes then. But it's possible that rather than developing a new infection each month, the previous infection was never resolved. Yeast infections are easily treated with over-the-counter medications or the prescription pill Diflucan and usually clear up in a week or less, but only if you finish the whole course of treatment. Just like any other infection, stopping treatment too early can allow bacteria to multiply again when conditions become favorable. So it's important to use the whole dose even if you start feeling better after a couple of days.
To help minimize the frequency of your yeast infections (or to avoid aggravating an existing one), stick to cotton underwear, and stop using products that have been known to cause irritation down there, like perfumed soap, vaginal douches, bath oils, and colored toilet paper. You're also a lot more likely to get a yeast infection while using certain antibiotics. If that's the case, the infections should subside when you stop taking the medication.
The answers from our experts are for educational purposes only. Please always refer to your child's pediatrician and mental health expert for more in-depth advice.